GLP-1 and Hair Loss: Why Weight Loss Medications May Be Causing Your Hair to Shed

Noticing more hair in your shower drain or hairbrush after starting Ozempic, Wegovy, Mounjaro, or Zepbound? Here’s what science reveals about GLP-1 medications, rapid weight loss, and hair thinning.

GLP-1 medications have transformed the conversation around weight loss and metabolic health. From Ozempic and Wegovy to Mounjaro and Zepbound, these medications have helped many patients achieve significant weight loss and improve important health markers.

But as their popularity continues to grow, another concern is gaining attention: hair loss.

Have you recently noticed more hair falling out in the shower? Does your ponytail feel thinner? Are you seeing more strands in your hairbrush than usual?

If you’re taking a GLP-1 medication and experiencing these changes, you’re not alone.

Emerging research suggests an association between certain GLP-1 medications and increased hair shedding, particularly among patients experiencing significant or rapid weight loss.

The good news? In many cases, this type of hair shedding is temporary, and identifying the underlying cause can help support healthy regrowth.

Can GLP-1 Medications Cause Hair Loss?

GLP-1 receptor agonists are medications that help regulate blood sugar, reduce appetite, and support weight management. Semaglutide, found in Ozempic and Wegovy, is one example. Tirzepatide, found in Mounjaro and Zepbound, acts on both GIP and GLP-1 receptors.

Although these medications can provide important metabolic benefits, hair loss has emerged as a potential concern.

A 2026 systematic review published in SAGE Open Medicine examined 24 studies investigating the relationship between GLP-1 medications and hair loss.

Researchers found that semaglutide and tirzepatide were among the medications most frequently associated with reports of hair loss. The most commonly identified conditions included telogen effluvium, a form of excessive hair shedding, and androgenetic alopecia, also known as pattern hair loss.

However, researchers emphasized that more studies are needed to establish whether these medications directly affect hair follicles or whether the shedding is primarily related to rapid weight loss, nutritional changes, and metabolic stress.

Why Does Rapid Weight Loss Trigger Hair Shedding?

One of the leading explanations for hair loss during GLP-1 treatment is a condition called telogen effluvium.

Your hair naturally cycles through three main phases:

  • Anagen (Growth Phase): The active phase when hair follicles produce new strands.
  • Catagen (Transition Phase): A short transitional period when hair growth slows and follicles prepare to rest.
  • Telogen (Resting Phase): The period when hair rests before eventually shedding to make room for new growth.

Normally, hair follicles move through these phases at different times, maintaining consistent hair density.

However, significant physical stress, including rapid weight loss, illness, surgery, or inadequate nutrition, can cause more hair follicles than usual to enter the resting phase.

As a result, patients may experience excessive shedding approximately two to three months after the triggering event.

This explains why someone may begin a GLP-1 medication, experience noticeable weight loss, and only later realize that their hair is thinning.

The shedding may not be immediate because hair growth follows a delayed biological cycle.

4 Reasons You May Be Losing Hair on GLP-1 Medications

1. Rapid Weight Loss Places Stress on the Body

When the body experiences significant weight loss over a relatively short period, it must adapt to major metabolic changes.

Although weight loss may improve certain aspects of health, rapid changes in energy availability can temporarily disrupt normal hair growth cycles.

Hair growth is not essential for immediate survival, so when the body experiences physiological stress, it may prioritize other important functions.

This can shift more follicles into the resting phase, eventually leading to increased shedding.

2. Low Protein Intake Can Affect Hair Growth

One of the primary effects of GLP-1 medications is reduced appetite.

While this can support weight loss, some patients may unintentionally consume fewer essential nutrients.

Hair is primarily made of keratin, a structural protein that requires adequate amino acids for production.

When protein intake becomes insufficient, the body may have fewer nutritional resources available to support healthy hair growth.

This is why maintaining adequate protein intake is particularly important during medically supervised weight loss.

3. Low Ferritin and Nutritional Deficiencies

Iron plays an important role in maintaining healthy hair follicles.

Ferritin is a protein that stores iron in the body, and low ferritin levels may contribute to hair shedding in some individuals.

Patients with reduced food intake may be at increased risk of inadequate iron consumption, especially if they already have low iron stores.

Other nutrients involved in normal hair growth include zinc, vitamin D, vitamin B12, and essential fatty acids.

However, nutritional deficiencies should be confirmed through appropriate clinical evaluation rather than assuming every patient with hair loss needs supplements.

4. Hormonal Changes and Metabolic Adjustments

Weight loss can influence several hormonal and metabolic pathways throughout the body.

Changes in insulin signaling, energy balance, and other metabolic factors may affect the environment surrounding hair follicles.

For women, additional hormonal changes related to perimenopause, menopause, or underlying pattern hair loss can complicate the picture.

In some cases, weight loss-related shedding may also make preexisting thinning more noticeable.

This is why identifying the type of hair loss is essential before choosing a treatment.

Is GLP-1 Hair Loss Permanent?

For many patients experiencing telogen effluvium, the answer is no.

Telogen effluvium is typically a temporary, nonscarring form of hair shedding.

Once the underlying trigger has been addressed and the body has had time to adjust, hair growth often begins to recover.

However, the timeline varies.

Shedding may continue for several months, and visible improvement in hair density can take longer because hair grows gradually.

Persistent shedding, widening of the part, noticeable scalp exposure, or patchy hair loss may indicate another underlying condition requiring medical evaluation.

It’s also important to understand that not all hair loss during GLP-1 treatment is telogen effluvium. Some patients may have androgenetic alopecia or other conditions that require different approaches to treatment.

Early identification can make an important difference in selecting the appropriate care.

How to Help Prevent or Manage Hair Loss During GLP-1 Treatment

If you’re taking a GLP-1 medication, protecting your hair begins with supporting your overall health.

Prioritize protein and balanced nutrition. Work with your healthcare provider or a registered dietitian to ensure you’re consuming sufficient calories, protein, and essential nutrients while losing weight.

Avoid overly aggressive weight loss. Discuss your rate of weight loss and medication management with your prescribing clinician. Adjustments should be individualized rather than based solely on cosmetic concerns.

Check for underlying deficiencies. Depending on your symptoms and history, your clinician may recommend blood tests such as a complete blood count, ferritin, thyroid function, or vitamin D levels.

Pay attention to scalp health. Gentle hair care, minimizing excessive heat and traction, and treating inflammatory scalp conditions can help reduce additional damage.

Seek professional evaluation for persistent thinning. Hair shedding lasting longer than expected or accompanied by visible changes in hair density may require a dermatologist or qualified hair-loss specialist.

Importantly, do not stop or adjust your GLP-1 medication without consulting your prescribing healthcare provider

Skip to content